COVID-19 Resources & Information | Testing | Vaccination | Visitor Policy and Hours
LMH Health experiencing telephone issues | Learn More
View All Services
Find a New Primary Care Provider
Search by Specialty
View All Locations
Effective Monday, January 10, 2022, COVID Testing moved to the drive thru facility on the LMH Health Main Campus. Ensuring care to our entire community is our top priority during this time. Unless you are experiencing severe respiratory illness, shortness of breath or chest pain, please DO NOT go to the LMH Health Emergency Department for COVID testing. Learn more
Discover classes, events, tours, and groups that fit your interests.
Home > Be Healthy > Health Library > Allergic Reaction to Tattoo Dye
Allergic reactions to tattoo dye are rare. The various colors in a tattoo are made from different materials. For example, the red color comes from mercury, the green from chromium, the yellow from cadmium, and the blue from cobalt. Allergic reactions to red dyes occur more often than allergic reactions to other colors.
Allergies are an overreaction of the immune system. An allergic reaction can range from mild and annoying to sudden and life-threatening. Allergic reactions do not always occur the first time you are exposed to the dye. For example, if you have had 3 or 4 tattoos without any problems, you could have an allergic reaction to the dye the next time you have a tattoo. Each time you have a tattoo, you must watch for signs of an allergy and get help based on the severity of your reaction.
An allergic reaction can be local and produce swelling, itching, or hives in the area of contact with the allergen. Local reactions can usually be handled at home and are not life-threatening. Hives can be minor, or they can be the first sign of a life-threatening allergic reaction (anaphylaxis).
Sometimes a local allergic reaction can be the start of a more serious whole-body reaction to the allergen. More serious reactions can include nausea or vomiting, swelling of the throat, wheezing, or problems breathing. Blood vessels can be involved and cause a circulatory collapse (anaphylaxis).
Current as of:
July 1, 2021
Author: Healthwise StaffMedical Review: William H. Blahd Jr. MD, FACEP - Emergency MedicineAdam Husney MD - Family MedicineKathleen Romito MD - Family Medicine
Current as of: July 1, 2021
Author: Healthwise Staff
Medical Review:William H. Blahd Jr. MD, FACEP - Emergency Medicine & Adam Husney MD - Family Medicine & Kathleen Romito MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.